I had my first fitted (bad mood due to bcp nearly ruined my relationship) about a month ago. All though the insertion was very painful and it took me nearly 2 weeks to recover and get comfortable with it I was very happy to finally use contraceptive that wouldn't affect my already bad temper. About two and a half weeks after I had it fitted I started having strange symptoms that at first seamed like a bladder infection: very frequent and urgent need to go to the toilet without really having anything in my bladder plus very unpleasant itch-like sensation afterwards. I started taking medicine against cystitis but after two days with no improvement I realized that the symptoms are the same as with my allergy to latex. Improvement after taking antihistamine tablet confirmed my suspicions but help only for few days. When I got my period "itching" got really bad and to stop it I had to take very strong allergy pills that can be normally taken only in emergencies. Later on I managed to find on internet short note about similar case in 1981 (read it below) why the symptoms become more severe during menstruation. Anyways I had my copper IUD removed today and having little choice (with bad tolerance to bcp and allergy to latex) I got mirena IUD instead. I really hope this will work for me coz if not I am afraid my boyfriend will have to get a "snip". The reason I am writing this here is that there is hardly any info about possible side effects and intolerance for the users of copper IUD and I would like to share my bad experience as something to be aware of. If you ever had allergy to metals (itchy ears after wearing metal earrings??) get yourself tested. It's easier, cheaper and could save you form lot of trouble. I would love to hear form anyone who had similar story as I would like to do something about it even if it means only putting a note about possible allergic reactions on IUD box or information note. ------------------------------------------------ PIP: The article documents a clinical case involving allergy to the copper IUD. A 28-eight year old woman, with a normal family medical history, received a copper-medicated IUD (MLCu250) in March 1985, that initially was well tolerated both gynecologically and psychologically. After approximately 2 months, palpebral and perioral edema occurred that regressed following antihistamine treatment. After 5-6 months, erythema and an intense itching along with pruriginous symptoms spreading all over her body occurred at menstruation time. These symptoms responded to antihistamine and cortisone, but reappeared after discontinued treatment. The patient received the patch test revealing a pronounced positivity to copper sulphate. Other clinical tests revealed that cupremia during the acute phases was 110g/100 ml. (fully within the normal limits). A direct allergic, but nontoxic connection to the presence of IUD was established. Numerous studies have revealed that the copper contained in IUD is liberated in the uterine cavity in the form of ions and it is hypothesized during menstruation released into the blood stream, which is supported by the fact that allergic episodes were verified during menstrual bleeding. However, skin complications could also be the result of absorption and diffusion of plasmatic proteins in the blood stream whose molecular configurations are altered in the endometrium as a result of the copper ions, thus causing allergic reactions. Allergies should be considered a possibility with the IUD, but it is not advised to perform allergometric tests in all patients who receive one.